Anxiety Community
Tapering off and/or replacing Xanex
About This Community:

This patient support community is for discussions relating to generalized anxiety, anxiety and eating, anxiety and sleeping, mood swings, panic attacks and panic disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Tapering off and/or replacing Xanex

Hello everyone - I haven't had time to read through all of the questions, so please forgive me if this has been asked before.  I am hoping someone with either experience or medical knowledge can help with this question.  I have been taking one 0.25mg Xanex  / Alprazolam , once at night for about 5 years.  I do suffer from extreme panic and anxiety attacks.  I only take the pill at night to prevent attacks from happening in my sleep as has been known to happen.

I am now without health insurance due to being denied after a job change for a pre-existing tumor that I had.  Therefore, I cannot afford to keep seeing my Dr. on self pay as they are quite expensive.  I thought perhaps I should just try to stop the xanex entirely in lieu of going to Urgent Care clinics who may think me an addict or something. That is my unbased fear but I've been made to feel that way at times.  

I've heard that stopping xanex is dangerous and could cause seizures, but can it still do this at the low dose I take ? I'm such a lightweight that the 0.25 makes me sleepy which is another reason I take it at night.  I only take one in daytime if I have a major attack at work and need to go home.  My anxiety is worse at night when all the problems of my world crash in, hence the nighttime dose.  IS there something herbal that would work as well ?  Can I taper off myself without fear of seizures ?  

Any advice will be greatly appreciated.  Thank you.
Related Discussions
3 Comments Post a Comment
Blank
757137_tn?1347200053
Have you ever found out what is causing your anxiety and panic attacks? It is often the result of an adrenal problem. You might try taking 500 mg. or 1000 mg. of vitamin B5. there are no sie effects. You can't afford to go to a doctor and this may help. Meanwhile cut back on the Xanax slowly.
Blank
Avatar_f_tn
Thank you so very much for that detailed and comprehensive reply.  I have printed it out and will try and get one more month of my prescription filled so that I may start this step down program asap.

It was very kind of you to outline this for me and to ease my fears of withdrawal as well.  As bad luck would have it, I experienced an anxiety attack today at work.  I did not take anything for it as I usually do not carry any with me due to the sleepiness I experience.  However, the attacks do leave me feeling very weak - like I've run a marathon. And exceptionally thirsty, which is a new one. I wonder why this was.  Is there an herbal supplement that I can take to keep the attacks at bay that you would recommend ? I'm a bit afraid of the 5HTP type I admit.  Like I said, I am a lightweight and I am allergic to coedine and morpheine. Quite simply, they both cause me to stop breathing and I've had two surgeries that I've had to recouperate with only Motrin for pain.  But that is ok - I like breathing better ! LOL !

So anyone - any herbal anti-anxiety vitamins that can be recommended ?  I've done well with Melatonin for insomnia so I'll use that after stopping the xanex.  I've never heard of Vistaril - any side effects ?

Thank you so much again !
Blank
Avatar_f_tn
Hello ! And thanks for responding !  I beleive my panic/anxiety is a genetic chemical imbalance.  Both of my parents ( who are now elderly ) have been on Xanex for their anxieties, so I got a double-whammy of it. Unfortunately, I've also passed it down to two of my sons although they are not on any medication for it.   My one son was on Paxil for a time and quit as he hated how he felt.  He went through rather bad body shocks but that was years ago and he is trying to handle his anxieties through exercise and sheer will.  My other son is in the military and the daily exercise seems to help him tremendously.

Once diagnosed, I was put on Welbutrin which succeded only in giving me a terrible teeth-grinding habit that I am still stuck with.  I stopped the Wellbutrin after a few months and after a few other tries at different meds, I gave them all up except for the xanex which held no side effects for me at all, except the sleepies. :-)

Being without insurance is terrible as I feel stuck - but I am intrigued about the adrenal problem you brought up.  Perhaps I could get tested if my luck changes.  What test do they perform to diagose it with ?  I do take a Vitamin B supplement now, B6 and B12 but I don't think there's any B-5 in it.  I will look for some - thank you !  I'll suggest it to my sons as well !  Are there any other vitamin  / herbal supplements you recommend ?
Blank
Post a Comment
To
Recent Activity
1302038_tn?1401843053
Blank
TinaR10 commented on photo
3 mins ago
Avatar_f_tn
Blank
Missy1231984 commented on Tramadol & Ultram...
3 hrs ago
1571146_tn?1399913292
Blank
Moma_Cher commented on photo
3 hrs ago
MedHelp Health Answers
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
358304_tn?1395085884
Blank
cnote
na, MO
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
michigan07
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
cj29
GA
Avatar_f_tn
Blank
remar
st. louis, MO
Anxiety Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Anxiety Answerers
358304_tn?1395085884
Blank
cnote
na, MO
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
michigan07
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
cj29
GA
Avatar_f_tn
Blank
remar
st. louis, MO